Local and global bifurcations at infinity in models of glycolytic oscillations

Jeppe Sturis, Morten Brøns

    Research output: Contribution to journalJournal articleResearchpeer-review


    We investigate two models of glycolytic oscillations. Each model consists of two coupled nonlinear ordinary differential equations. Both models are found to have a saddle point at infinity and to exhibit a saddle-node bifurcation at infinity, giving rise to a second saddle and a stable node at infinity. Depending on model parameters, a stable limit cycle may blow up to infinite period and amplitude and disappear in the bifurcation, and after the bifurcation, the stable node at infinity then attracts all trajectories. Alternatively, the stable node at infinity may coexist with either a stable sink (not at infinity) or a stable limit cycle. This limit cycle may then disappear in a heteroclinic bifurcation at infinity in which the unstable manifold from one saddle at infinity joins the stable manifold of the other saddle at infinity. These results explain prior reports for one of the models concerning parameter values for which the system does not admit any physical (bounded) behavior. Analytic results on the scaling of amplitude and period close to the bifurcations are obtained and confirmed by numerical computations. Finally, we consider more realistic modified models where all solutions are bounded and show that some of the features stemming from the bifurcations at infinity are still present.
    Original languageEnglish
    JournalJournal of Mathematical Biology
    Issue number2
    Pages (from-to)119-132
    Publication statusPublished - 1997


    Dive into the research topics of 'Local and global bifurcations at infinity in models of glycolytic oscillations'. Together they form a unique fingerprint.

    Cite this